Alert archive / Alabama / Tornado Warnings in 2004
Tornado Warning 23, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 18, 2004, 4:05 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2004, 4:05 PM CDT (21:05 UTC)
- Expired
- Oct 18, 2004, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:45 PM CDT | TSTM WND DMG | 2 E Riverton, AL | TREES AND POWERLINES DOWN IN RIVERTON AREA. |
| Oct 18, 4:55 PM CDT | TSTM WND DMG | 15 W Florence, AL | TREES DOWN IN COLBERT PARK AREA. |
| Oct 18, 4:55 PM CDT | TORNADO | 12 Nnw Florence, AL | SPOTTER REPORT TORNADO ON THE GROUND NEAR COUNTY RD 6 AND COUNTY RD 9...JUST NORTHWEST OF PETERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 3:20 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 182105 TORHUN ALC033-077-182145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 404 PM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA LAUDERDALE COUNTY IN NORTHWEST ALABAMA * UNTIL 445 PM CDT * AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 14 MILES WEST OF CHEROKEE...MOVING EAST AT 30 MPH. THIS EXTENDS THE EARLIER TORNADO WARNING. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... CHEROKEE. UNDERWOOD-PETERSVILLE. THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT. LAT...LON 3489 8830 3471 8826 3478 8757 3502 8763 $$ SCHAUB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:22 PM CDT, 43 minutes earlier.
Area forecast discussion, Oct 18, 3:22 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 322 PM CDT MON OCT 18 2004 .UPDATE... VERY STRONG CONVECTION OCCURING ACROSS NERN MS...MOVING EWD TOWARDS NWRN AL. AFTER DISCUSSION WITH SPC...A TORNADO WATCH WILL BE ISSUED FOR THE ENTIRE HUN CWA EXCEPT FOR CULLMAN COUNTY. AFTN PUBLIC PKG WILL BE ISSUED SHORTLY WITH APPROPRIATE WORDING AND HEADLINES... && .DISCUSSION... SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... FOCUS IN THE SHORT TERM OBVIOUSLY CENTERS ON POPS OVER THE NEXT 24-36 HRS...AND POTENTIAL FOR SVR WX. AS NOTED PARTICULARLY WELL IN RECENT SPC DAY 2 OUTLOOKS...LACK OF LARGE-SCALE FORCING MECHANISMS COMPLICATES THIS ISSUE GREATLY ONCE THE SHORTWAVE PASSES OFF TO THE NW. IN ADDITION...MODELS HAVE HAD GREAT DIFFICULTY HANDLING THIS PATTERN...AND THIS CONTINUED WITH RELATIVELY POOR HANDLING OF STORMS THIS MORNING. PUTTING THAT ASIDE...ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND TOWARDS THE WARMER ETA MOS FOR MINS. COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY. AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM. THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS TIME PD...WITH ONLY MINOR CHANGES MADE. EXTENDED (THURSDAY THROUGH MONDAY)... DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM. NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 65 75 61 78 / 60 60 30 20 SHOALS 66 75 61 79 / 80 70 30 20 CULLMAN 66 76 63 79 / 60 60 30 20 FAYETTEVILLE 64 75 62 78 / 60 60 30 20 FT PAYNE 64 75 63 77 / 50 60 30 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...TORNADO WATCH ALZ001>ALZ010 THRU 8PM. TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM. && BCC/27
Hazardous weather outlook, Oct 18, 1:05 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 105 PM CDT MON OCT 18 2004 ALZ001>010-016-TNZ076-096-097-191000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 105 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS AS AN UPPER LEVEL DISTURBANCE PUSHES EASTWARD FROM THE MISSISSIPPI VALLEY. A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS UP TO 40 MPH...MAINLY ACROSS NORTHWEST ALABAMA. HOWEVER... LIMITED INSTABILITY WILL PREVENT WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. BY LATER TODAY...A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD OUT OF WEST TENNESSEE AND NORTH MISSISSIPPI WHICH WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS. ONCE AGAIN A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE BUT THE THREAT FOR SEVERE WEATHER REMAINS LOW. AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS. ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORM WILL MOVE ACROSS THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE AN ISOLATED SEVERE THUNDERSTORM OR TWO WILL BE POSSIBLE...WITH THE MAIN THREAT BEING GUSTY STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS UNLIKELY. ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER... CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW. BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS AT THAT TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMA OFFICIALS ARE ENCOURAGED TO MONITOR THE FORECAST FOR THROUGH TUESDAY. 09
In the hours before
Special weather statement, Oct 18, 3:04 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 304 PM CDT MON OCT 18 2004 ALZ001-002-182030- COLBERT-LAUDERDALE- 304 PM CDT MON OCT 18 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING NORTHWEST ALABAMA... AT 3 PM...A STRONG THUNDERSTORM OVER NORTHEAST MISSISSIPPI WAS MOVING EAST AT 50 MPH TOWARD THE WATERLOO AREA OF LAUDERDALE COUNTY...AND THE RIVERTON AREA OF COLBERT COUNTY. BASED ON THE CURRENT MOVEMENT... THE STORM WILL REACH THAT AREA AROUND 330 PM. THIS STORM IS ROTATING... AND IF IT KEEPS ITS CURRENT STRENGTH... IT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH OR MORE AND LARGE HAIL. PLEASE STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:35 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 40 min |
| Oct 18, 4:42 PM CDT | Tornado Warning | HUN | Lauderdale | 48 min |
| Oct 18, 5:28 PM CDT | Tornado Warning | HUN | Lauderdale | 47 min |
| Oct 18, 5:53 PM CDT | Tornado Warning | HUN | Limestone | 37 min |
| Oct 18, 6:10 PM CDT | Tornado Warning | HUN | Lauderdale | 35 min |
| Oct 18, 6:27 PM CDT | Tornado Warning | HUN | Limestone | 33 min |
Nearby
Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.